Georgia, 2011

Tornadoes and Flash Flooding in Georgia, September 5, 2011

September 5, 2011 · NWS FFC · 25 events in 21 counties and zones

Tropical Storm Lee formed from a persistent low pressure area off the upper Texas and Louisiana coasts on the south side of a mammoth subtropical ridge centered across the eastern Ohio valley. This occurred during the late few days of August.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Tropical Storm Lee formed from a persistent low pressure area off the upper Texas and Louisiana coasts on the south side of a mammoth subtropical ridge centered across the eastern Ohio valley. This occurred during the late few days of August. The system slowly intensified under weak steering currents and moved onshore the Louisiana coast on the 3rd. Tropical Storm Lee was extremely slow moving at this point and consequently dumped excessive rainfall across southeast Louisiana. A sharp upper trough began to take shape in the central U.S. on September 4th as upper energy dug southeast from Canada. As this occurred, the remnants of Lee began to accelerate northeastward in association with the advancing upper trough. The remnants of Lee traveled very quickly along the advancing front, racing across Georgia on the 5th. Rain bands began to affect the area late on the 4th, but most of these were light to moderate. On the 5th, persistent heavy rain impacted northwest Georgia and resulted in minor flooding. Despite widespread rainfall of four to five inches across northwest Georgia with localized six to eight inches, the ongoing drought across the state resulted in minimal impacts of the heavy rain on the area, The bigger problems came during the afternoon of the 5th when an area of strong shear, associated with the remnants of Lee, tracked from southwest to northeast across the area. This combined with an unstable atmosphere as breaks in the clouds allowed temperatures to warm into the lower 80s. Numerous strong thunderstorm cells developed quickly and tracked first from the Columbus area and west central Georgia into northeast Georgia. Strong mesocyclones were indicated in many of these cells and prompted dozens of tornado warnings. However, only one thunderstorm cell actually netted a tornado, which caused considerable damage in Cherokee county, just northwest of Atlanta.

As the outer remnant feeder bands moved away from the area during the mid-evening, the remnant core of Tropical Storm Lee passed by just to the west across northwest Alabama. A two to three hour window of strong winds gusting to 35 to 40 mph were observed in several northwest Georgia counties as this occurred causing damage to dozens of trees and a number of power lines during this time frame.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 5, 6:30 AM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Sep 5, 6:30 AM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 AM EDT MON SEP 5 2011

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
ALL EYES CONTINUE TO LOCKED ON LEE. LATEST NHC TRACK TAKE THE
REMNANTS OF LEE ACROSS MISSISSIPPI TODAY...INTO NORTHEAST ALABAMA
BY THE END OF THE DAY TUESDAY...THEN UP INTO THE TENNESSEE
VALLEY REGION  WEDNESDAY. HEAVY RAIN/FLOODING CONTINUE TO BE THE
MAIN THREAT WITH THIS SYSTEM. HOWEVER...SEVERE STORMS (INCLUDING
TORNADOES) CAN NOT BE RULED OUT. THIS AFTERNOON INTO EARLY TUESDAY
CONTINUE TO BE THE MOST FAVORED TIME FOR SEVERE WEATHER. HEAVIEST
RAIN EXPECTED ACROSS FAR NORTH GEORGIA AS LEE INTERACTS WITH A
FRONTAL BOUNDARY DRIFTING SOUTH FROM OH-TN VALLEY AREA. GFS
CONTINUE TO BE THE MOST AGGRESSIVE ON RAINFALL WITH AMOUNTS OF 8
TO 10 INCHES ACROSS EXTREME NORTHERN COUNTIES. NAM AND ECMWF A BIT
MORE CONSERVATIVE WITH AMOUNTS IN THE 5 TO 7 INCH RANGE. WILL SEE
LESSER AMOUNTS AS YOU GO SOUTH WITH MODELS NOW SHOWING TOTALS IN
THE 2 TO 4 INCH RANGE ATLANTA METRO TOWARD ATHENS. GENERALLY 1 TO
2 INCHES EXPECTED ELSEWHERE. TAKING MODEL DIFFERENCES IN
ACCOUNT...PREFER TO STAY WITH CURRENT ADVERTISED AMOUNTS AND LET
LATER SHIFTS ADJUST AS NEEDED. MODELS SHOW WINDS STILL NOT MEETING
ADVISORY CRITERIA...AND LOOKING FOR STRONGEST WINDS TONIGHT INTO
TUESDAY. HOWEVER...DAY SHIFT WILL NEED TO RE-EVALUATE. COOLER TEMPS
EXPECTED DURING THE PERIOD. WITH WIDESPREAD PRECIP AND LOTS OF
CLOUDS MAV/MET MOS SIMILAR WITH AFTERNOON HIGHS GENERALLY IN THE
70S TO LOWER 80S.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UNSETTLED WEATHER LOOKS TO CONTINUE FOR MUCH OF THE PERIOD...
ESPECIALLY ACROSS NORTH GEORGIA WHERE MODELS HOLD ON SOME DEEPER
MOISTURE AS A CLOSED UPPER LOW MEANDERS ABOUT THE OH-TN VALLEY.
GFS CONTINUE TO SHOW (AND TO SOME DEGREE ECMWF) A WEAK SYSTEM
OUT OVER THE GULF DURING THE WEEKEND. WILL HAVE TO WAIT AND SEE
WHAT THE MODELS DO WITH THIS FEATURE.

49
&&

.AVIATION...
12Z UPDATE...
THE BULK OF THE PRECIPITATION ASSOCIATED WITH THE REMAINS OF
TROPICAL STORM LEE REMAINS SOUTH AND WEST OF THE FORECAST AREA AT
THIS TIME...BUT SHOULD CONTINUE TO SPREAD INTO THE AREA THROUGH THE
FORECAST PERIOD. PREDOMINATELY IFR CONDITIONS ACROSS THE MAJORITY OF
THE FORECAST AREA AT THIS TIME WILL CONTINUE...WITH LIFR CONDITIONS
IN AREAS OF HEAVIER PRECIPITATION. SOME IMPROVEMENT INTO GENERALLY
MVFR CONDITIONS ARE EXPECTED AFTER 16Z...WITH LOCAL IFR OR LOWER
CONDITIONS POSSIBLE IN AREAS OF HEAVIER PRECIPITATION. A RETURN TO
IFR CONDITIONS IS EXPECTED AFTER 00Z. WINDS WILL REMAIN EAST TO
SOUTHEAST AROUND 04-08KTS THROUGH 16Z...INCREASING TO 08-12KTS BY
16Z WITH GUSTS OVER 20KTS THROUGH THE REMAINDER OF THE FORECAST
PERIOD. PRECIPITATION WILL BECOME MORE CONVECTIVE IN NATURE THROUGH
16Z...WITH ISOLATED TO SCATTERED DEEPER CONVECTION MIXING IN BETWEEN
16Z AND 02Z.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM TO HIGH CONFIDENCE ON ALL ELEMENTS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          78  69  77  60 / 100 100  50  20
ATLANTA         78  68  72  61 / 100 100  50  20
BLAIRSVILLE     71  67  71  61 / 100 100  60  40
CARTERSVILLE    76  67  72  60 / 100 100  50  30
COLUMBUS        82  70  78  63 / 100 100  40  20
GAINESVILLE     75  68  73  62 / 100 100  50  30
MACON           86  73  83  61 / 100  80  40  20
ROME            77  66  72  61 / 100 100  60  30
PEACHTREE CITY  78  68  73  58 / 100 100  50  20
VIDALIA         88  74  87  65 /  80  70  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...CATOOSA...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...
DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GORDON...GREENE...GWINNETT...HALL...HARALSON...HEARD...
HENRY...JACKSON...JASPER...LUMPKIN...MADISON...MERIWETHER...
MORGAN...MURRAY...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PICKENS...PIKE...POLK...PUTNAM...ROCKDALE...SOUTH
FULTON...SPALDING...TALIAFERRO...TOWNS...TROUP...UNION...
WALKER...WALTON...WHITE...WHITFIELD...WILKES.

&&
Hazardous weather outlook, Sep 5, 3:50 AM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 AM EDT MON SEP 5 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
450 AM EDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN AND A CHANCE FOR ISOLATED TORNADOES ARE EXPECTED ACROSS
PORTIONS OF NORTH AND CENTRAL GEORGIA TODAY AND TONIGHT.

.SYNOPSIS...
TROPICAL DEPRESSION LEE REMAINS NEARLY STATIONARY OVER THE LOWER
MISSISSIPPI VALLEY EARLY THIS MORNING....BUT IS EXPECTED TO BEGIN
MOVING NORTHEAST TODAY AS A COLD FRONT APPROACHES NORTH GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE HEAVY RAIN AND ISOLATED TORNADOES ACROSS
NORTH AND CENTRAL GEORGIA. ALTHOUGH HEAVY RAIN AND ISOLATED TORNADOES
ARE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL GEORGIA...THE BEST
CHANCES FOR HEAVY RAIN WILL BE NORTH OF A LINE FROM LAGRANGE TO
EATONTON TO WASHINGTON AND THE BEST CHANCES FOR ISOLATED TORNADOES
WILL BE WEST OF A LINE FROM CORDELE TO ATHENS.

.DISCUSSION...
THE EFFECTS OF TROPICAL DEPRESSION LEE WILL CONTINUE TO SPREAD
NORTHEAST ACROSS CENTRAL AND NORTH GEORGIA TODAY WITH DEEP TROPICAL
MOISTURE AND MODERATE TO STRONG LOW LEVEL SHEAR. WITH THE TROPICAL
ATMOSPHERE...RAINFALL WILL BE HEAVY AT TIMES. WITH THE EXTENDED
PERIOD OF DRY WEATHER EXPERIENCED ACROSS NORTH AND CENTRAL GEORGIA
THIS SUMMER MOST OF THE INITIAL HEAVY RAIN IS BEING ABSORBED BY THE
DRY GROUND...HOWEVER ANY PROLONGED PERIOD OF HEAVY RAIN WILL RESULT
IN INCREASING RUNOFF AND POSSIBLE FLOODING ON CREEKS AND STREAMS.
INSTABILITY IS NOT EXPECTED TO BE HIGH...HOWEVER THE INCREASING LOW
LEVEL SHEAR WILL MAKE ISOLATED TORNADOES A POSSIBILITY BY THIS
AFTERNOON...CONTINUING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Sep 5, 11:07 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1207 PM EDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     NON-TSTM WND DMG VARNELL                 34.90N 84.97W
09/05/2011                   WHITFIELD          GA   EMERGENCY MNGR

            ONE TREE DOWN.

1145 AM     NON-TSTM WND DMG ROCKY FACE              34.80N 85.03W
09/05/2011                   WHITFIELD          GA   EMERGENCY MNGR

            ONE TREE DOWN.

&&

JLF

The radar

The Atlanta radar (KFFC), 61 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 funnel cloud, 4 strong wind, 3 flash flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Haralson

When
September 5, 11:27 AM EST to 11:33 AM EST
Where
Haralson County, 4 mi ESE of Bremen to Draketown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.698, -85.086

The Haralson County 911 Center reported that at least half-a-dozen trees were down in the far southeast and east central part of the county near the Carroll county line.

Funnel Cloud, Douglas

When
September 5, 1:20 PM EST to 1:28 PM EST
Where
Douglas County, 1.7 mi ESE of Winston to 2.3 mi N of Douglasville
Reported by
Trained Spotter
Coordinates
33.721, -84.793

Amateur radio operators relayed a report of a funnel cloud just east of Winston. WSR-88D storm-relative velocity data indicated strong rotation in this area at the time. A tornado warning was in effect for the area.

Funnel Cloud, Cobb

When
September 5, 1:35 PM EST to 1:52 PM EST
Where
Cobb County, 2.5 mi SW of Powder Spgs to 1.5 mi E of Due West
Reported by
Trained Spotter
Coordinates
33.824, -84.701

Amateur radio operators relayed a report from a trained spotter of a funnel cloud in extreme western Cobb county from near the Douglas/Cobb county line southwest of Powder Springs to near Due West. WSR-88D storm-relative velocity data indicated strong rotation in this area. A tornado warning was in effect for this area at the time. The storm and rotation associated with this funnel cloud continued north-northeast into Cherokee county and eventually produced an EF1 tornado that tracked across much of Cherokee county causing extensive damage across the eastern part of that county.

Thunderstorm Wind, Harris

When
September 5, 1:38 PM EST to 1:41 PM EST
Where
Harris County, 0.5 mi SSW of Mulberry Grove to 0.5 mi NNE of Mulberry Grove
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.663, -84.953

The Harris County 911 Center reported that three trees were down around Mulberry Grove.

Tornado, Cherokee

When
September 5, 2:11 PM EST to 2:47 PM EST
Where
Cherokee County, 2.71 mi WSW of Woodstock to 3.57 mi NNE of Ball Ground
Rating
EF1
Path length
23.47 mi
Path width
440 yd
Continued into
Pickens, Ga (FFC)
Injuries
1 direct, 0 indirect
Property damage
$17 million
Reported by
NWS Storm Survey
Coordinates
34.083, -84.563

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia and the Cherokee County Emergency Manager confirmed that an EF1 tornado, spawned by strong shear associated with the remnants of Tropical Storm Lee, touched down in southern Cherokee county, just south of the Dixie Speedway, or just west of Woodstock, then tracked north-northeast across eastern Cherokee county before moving into southeastern Pickens county near the city of Nelson. The tornado, with a semi-continuous path nearly 24 miles long across Cherokee county, had a maximum path width of 1/4 mile and maximum wind gusts of 90 mph. The tornado caused extensive damage to homes and business across eastern Cherokee county. The Brookshire and Town Lake Hills South subdivisions sustained much of the structural damage within the county. The Dixie Speedway, just west of Woodstock, suffered extensive damage as well. A number of recreational vehicles and boats were parked at the facility in anticipation of an event. Dozens of these were overturned and destroyed by the tornado. Over 600 single-family homes sustained some form of structural damage, with seven of these homes completely destroyed. One injury was confirmed at one of the heavily damaged homes. A total of 148 homes sustained major damage and 269 sustained minor damage. In addition, six apartment units sustained damage, with three of these classified as having major damage. Twenty commercial businesses were affected by the tornado, three of which were destroyed. Sixteen of these businesses suffered major damage. Finally, three churches sustained damage, two of which suffered major damage. In addition to the structural damage, hundreds of trees were damaged or destroyed by the tornado, many of which subsequently caused damage to adjacent structures and dozens of vehicles.

[09/05/11: Tornado #1, County #1-2, EF1, Cherokee-Pickens, 2011:025].

Flash Flood, Dade

When
September 5, 2:30 PM EST to 7:45 PM EST
Where
Dade County, 2 mi NW of Cole City to 1.29 mi WSW of Head River
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.973, -85.591

The Dade County Emergency Management Director reported that several small creeks in the county were overflowing their banks causing portions of adjacent roads to become flooded. One home near Georgia Highway 136 in Trenton became surrounded by flood waters from Sitton Gulch Creek. The residents of this home had to be evacuated by the Trenton Fire Department. Monetary damage was a result of minor damage to the affected home and debris removal.

Flash Flood, Catoosa

When
September 5, 2:30 PM EST to 7:45 PM EST
Where
Catoosa County, 0.8 mi WNW of Lakeview to 1.69 mi SSE of Ft Oglethorpe
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.984, -85.263

The Catoosa County Emergency Management Director reported that the Black Branch Creek flooded the parking lot of the Battlewood Apartments in Fort Oglethorpe. Several evacuations were required at the apartment complex as the water level reached the steps of several of the units. Several other small creeks in the county also overflowed their banks. Despite the evacuations, none of the apartment units were actually flooded or incurred any damages. Monetary damage was confined to debris removal.

Flash Flood, Walker

When
September 5, 2:30 PM EST to 7:45 PM EST
Where
Walker County, 2.08 mi W of Cassandra to 0.25 mi NW of Noble
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.775, -85.436

The Walker County Emergency Management Director reported that several creeks across the northern half of the county were overflowing their banks and flooding the normally flood prone areas of adjacent roadways. Monetary damage was confined to minor debris removal.

Thunderstorm Wind, Cobb

When
September 5, 2:35 PM EST to 2:39 PM EST
Where
Cobb County, 1.5 mi SW of Acworth to 0.8 mi NNE of Acworth
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.065, -84.689

The Cobb County 911 Center reported that three to four trees were down in the far northwest part of the county near Acworth. WSR-88D storm-relative velocity data indicated strong rotation in the area at this time and a tornado warning was in effect for this part of Cobb county. However, no tornado damage was confirmed from this signature.

Thunderstorm Wind, Carroll

When
September 5, 2:40 PM EST to 2:55 PM EST
Where
Carroll County, 3.1 mi SW of Whitesburg to 3.64 mi NNE of Banning Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.450, -84.960

The Carroll County Emergency Management Director reported that over six trees were down across the far southeastern part of the county between Clem and Whitesburg. WSR-88D storm-relative velocity data suggested that this may have been caused by a tornado. However, there was no confirmation of a tornado in this area. A tornado warning was in effect for this part of the county at the time the damaged occurred.

Tornado, Pickens

When
September 5, 2:47 PM EST to 2:56 PM EST
Where
Pickens County, 0.38 mi E of Nelson to 2.37 mi NNW of Marblehill
Rating
EF1
Path length
4.91 mi
Path width
220 yd
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
34.380, -84.363

The Pickens County Emergency Management Director confirmed that the EF1 tornado, which originally touched down in far southern Cherokee county just west of Woodstock and continued on a north-northeastward track across eastern Cherokee county, entered Pickens county at the city of Nelson. Damage in Pickens county remained consistent with an EF1 rating. From here, the tornado continued north-northeast to just past Marble Hill before finally lifting. Within Pickens county the tornado had a path length of approximately five miles with a maximum path width of 220 yards or 1/8 mile. Eleven homes were damaged along the path of the tornado within Pickens county. One of these homes was completely removed from its foundation and destroyed. Four other homes suffered major damage, three with moderate damage, and the remaining three minor damage. The majority of this damage was in the Marble Hill community. In addition, three structures at the Emory Marble Plant in Marble Hill suffered major damage. Dozens of medium to large-sized trees, including several large oak trees, were downed along the path of the tornado. Several roads were completely blocked as a result, including a portion of Georgia Highway 53 between Tate and Marble Hill.

[09/05/11: Tornado #1, County #2-2, EF1, Cherokee-Pickens, 2011:025].

Thunderstorm Wind, Muscogee

When
September 5, 3:01 PM EST to 3:18 PM EST
Where
Muscogee County, Sand Hill to Fortson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.420, -84.900

The Muscogee County 911 Center reported that more than half-a-dozen trees and power lines were down across the county, especially in the Columbus area.

Thunderstorm Wind, Jones

When
September 5, 3:02 PM EST to 3:13 PM EST
Where
Jones County, 1.8 mi SW of Pitts to 5 mi N of James
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.910, -83.520

The Jones County 911 Center reported that two to three trees and two to three power lines were down in south central and central part of the county from near Postell to just north of James.

Thunderstorm Wind, Gilmer

When
September 5, 3:10 PM EST to 3:12 PM EST
Where
Gilmer County, 1.57 mi SE of Licklog to 1.33 mi S of Tickanetley
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.583, -84.312

A storm spotter observed three to five trees down near Georgia Highway 52 southeast of Cartecay close to the Dawson county line.

Thunderstorm Wind, Paulding

When
September 5, 3:28 PM EST to 3:37 PM EST
Where
Paulding County, 2.21 mi SW of Hiram to 0.9 mi SW of California
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.850, -84.780

The Paulding County Emergency Management Director reported that several trees were down in the Hiram vicinity. WSR-88D storm-relative velocity data detected strong rotation in the area at the time and a tornado warning was in effect. However, the damage was not confirmed to have been caused by a tornado.

Funnel Cloud, Morgan

When
September 5, 3:30 PM EST to 3:37 PM EST
Where
Morgan County, 1.38 mi S of Beacon Hgts to 1.5 mi NNW of Sugar Creek
Reported by
Public
Coordinates
33.560, -83.430

The public observed a funnel cloud near Buckhead in eastern Morgan county. WSR-88D storm-relative velocity data detected two strong rotation areas moving across Morgan county at the time, one which had just moved into Oconee county and another moving up from the southwest between Madison and Buckhead. A tornado warning was in effect for Morgan county at the time.

Thunderstorm Wind, Bartow

When
September 5, 3:46 PM EST to 3:56 PM EST
Where
Bartow County, 1.34 mi WNW of Cass to 2.37 mi SSE of Halls
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
34.230, -84.870

The Bartow County 911 Center reported that over a dozen trees were down from just south to just west of Cassville in central Bartow county.

Funnel Cloud, Greene

When
September 5, 3:48 PM EST to 3:53 PM EST
Where
Greene County, 2.3 mi WSW of Wrayswood to 1.9 mi N of Wrayswood
Reported by
County Official
Coordinates
33.667, -83.357

The Greene County 911 Center relayed a report from a Georgia Department of Natural Resources Agent of a funnel cloud on Georgia Highway 15 near Ward Road. This was one of three strong rotations detected by the KFFC WSR-88D storm-relative velocity data that moved through the Morgan, Greene, Oconee, and Oglethorpe county region in the 400 pm EDT to 530 pm EDT time frame.

Funnel Cloud, Oglethorpe

When
September 5, 3:51 PM EST to 3:56 PM EST
Where
Oglethorpe County, 2.21 mi SW of Arnoldsville to 1.5 mi SSE of Dunlap
Reported by
Public
Coordinates
33.880, -83.250

The public observed a funnel cloud near Arnoldsville. WSR-88D storm-relative velocity data showed strong rotation in the area at the time. A tornado warning was in effect for this area at the time.

Thunderstorm Wind, Jones

When
September 5, 4:57 PM EST to 5:11 PM EST
Where
Jones County, 4.91 mi SW of Five Points to 0.58 mi E of Fippin
Measured
32 kt (37 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.980, -83.720

The Jones County 911 Center reported that two to three trees and two to three power lines were down. WSR-88D velocity and storm-relative velocity data suggested that this occured in the west central and northwest part of the county near Jarrell Plantation and southwest of Round Oak.

Thunderstorm Wind, Whitfield

When
September 5, 5:50 PM EST
Where
Whitfield County, 1 mi W of Varnell
Measured
30 kt (35 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.900, -84.988

The Whitfield County Emergency Management Director reported that a tree was blown over onto a home during a thunderstorm associated with Tropical Storm Lee. The home sustained moderate structural damage as a result.

Strong Wind, Chattooga

When
September 5, 7:00 PM EST to 11:00 PM EST
Where
Chattooga forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The Chattooga County Emergency Management Director reported that strong winds associated with the core remnants of Tropical Storm Lee combined with the wet ground brought down dozens of trees across the county.

Strong Wind, Whitfield

When
September 5, 7:00 PM EST to 11:00 PM EST
Where
Whitfield forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

The Whitfield County Emergency Management Director reported that nearly two dozen trees and several power lines were down across the county as a result of strong winds associated with the core remnants of Tropical Storm Lee.

Strong Wind, Floyd

When
September 5, 7:00 PM EST to 11:00 PM EST
Where
Floyd forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Floyd County Emergency Management Director reported that several trees and power lines were down in the Texas Valley area located in the northern part of the county. The strong winds were associated with the core remnants of Tropical Storm Lee as it passed just northwest of the region.

Strong Wind, Catoosa

When
September 5, 7:00 PM EST to 11:00 PM EST
Where
Catoosa forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

The Catoosa County Emergency Management Director reported that several trees were down in the northern part of the county near Ringgold, especially on Crest Drive and Thompson Hill Road just west of Ringgold. The strong winds causing the damage were associated with the core remnants of Tropical Storm Lee as it passed by just northwest of the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyThe tornado archive for Georgia, 2011Warnings in Georgia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346390, 346392, 346393, 346391, 346394, 347570, 347572, 347573, 346544, 346543, 346714, 347765, 347769, 346716, 346715, 346717, 346719, 347886, 346718, 347771, 347887, 347785, 347786, 347787, 347788.